Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 207, NWS North Platte, NE

June 9, 2005Grant County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 9, 2005, 11:20 AM MDT for Grant County, Nebraska. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2005, 11:20 AM MDT (17:20 UTC)
Expired
Jun 9, 2005, 12:00 PM MDT
In force
40 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Grant County, NE

The radar

The North Platte radar (KLNX), 104 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 11:40 AM MDTHAIL 0.88S Ashby, NEDIMES TO NICKELS.
Jun 9, 12:05 PM MDTHAIL 1.755 S Whitman, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 5.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2005-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2005-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2507 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 091721
SVRLBF
NEC075-091800-
/O.NEW.KLBF.SV.W.0207.050609T1720Z-050609T1800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1120 AM MDT THU JUN 9 2005

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN WEST CENTRAL NEBRASKA

* UNTIL NOON MDT

* AT 1117 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 18 MILES SOUTH OF ASHBY...OR ABOUT 22 MILES      
  NORTHWEST OF ARTHUR...AND MOVING NORTHEAST AT 30 MPH. OTHER        
  THUNDERSTORMS CAPABLE OF PRODUCING SEVERE WEATHER WERE LOCATED IN  
  SOUTHERN GRANT COUNTY...ALSO MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES SOUTHEAST OF ASHBY BY 1150 AM MDT
  HYANNIS BY 1155 AM MDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4174 10205 4175 10153 4206 10149 4205 10199

$$

JWS
1 follow-up statement
000 
WWUS53 KLBF 091744
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1244 PM CDT THU JUN 9 2005

NEC075-091800-
/O.CON.KLBF.SV.W.0207.000000T0000Z-050609T1800Z/
GRANT NE-
1144 AM MDT THU JUN 9 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL NOON MDT FOR GRANT
COUNTY...

AT 1141 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED 8 MILES SOUTH OF HYANNIS...OR ABOUT 22 MILES
NORTH OF ARTHUR...MOVING NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HYANNIS BY 1155 AM MDT
  7 MILES SOUTHWEST OF WHITMAN BY NOON MDT

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4174 10205 4175 10153 4206 10149 4205 10199

$$

JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:09 AM MDT, 9 hours 11 minutes earlier.

Area forecast discussion, Jun 9, 2:09 AM MDT, 9 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
309 AM CDT THU JUN 9 2005

.DISCUSSION...
EASTERLY FLOW HAS BEGUN ACROSS THE CWA...WITH S NEB PROFILERS
SHOWING SSE WINDS AT H85...WHICH WILL ADVECT ADDITIONAL MOISTURE. IN
ADDITION...TSRA DEVELOPING OVER THE CWA WITH STRONG WAA AND
MOISTURE ADVECTION BETWEEN H85-H7...AIDED BY DIVERGENCE AT H25. THIS
ADVECTION SCENARIO NAM ADVERTISES AS CONTINUING THROUGHOUT THE DAY...
RESULTING IN SCATTERED TSRA THROUGHOUT THE CWA. CHALLENGING FORECAST
FOR SEVERE LATER IN THE DAY. STRONG FROGEN AT THE SFC/BL WILL TAKE
PLACE NEAR THE NEB/KS BORDER. JUST HOW FAR NW THIS BOUNDARY MAKES
IT WILL DETERMINE SUPERCELL THREAT TO THE CWA. WITH SHEAR AROUND
55KT...AMOUNT OF CAPE WILL BE IMPORTANT. WILL TD/S REACH MID 60S
AND HOW HIGH WILL MAXES RISE...CURRENTLY SOME MID 60S TD/S IN E NEB.
CONSERVATIVE ADJUSTMENTS LIFTING PARCEL FROM MEAN TEMP LAYER STILL
YIELD OVER 3000J/KG CAPE WITH A BRN OF AROUND 30 AT KLBF. 0-3KM AGL
HELICITY FROM INCOMING 06Z NAM...SIMILAR TO 00Z NAM...CLOSE TO 200...
WITH 0-3KM EHI NEAR 4. THIS BRINGS SOME CONFIDENCE TO TORNADO
POTENTIAL ESPECIALLY LATE AFTERNOON/EARLY EVENING. AFTERWARDS...MCS
DEVELOPS AND TRACKS EAST...BRINGING THE POTENTIAL FOR FLASH
FLOODING...ESPECIALLY IN SE ZONES...WHERE 06Z FFG COMES IN AT
1.6/3HR. FOR FRI...STRONG H5 WAVE COMES THROUGH LATE DAY/OVERNIGHT...
BRINGING ADDITIONAL CHANCES FOR SEVERE WX. CHANCES FOR TSRA CONTINUE
THROUGH THE WEEKEND UNTIL H5 TROUGH AXIS CLEARS THE CWA LATE SUN...
SO WILL KEEP SECOND HALF OF MON THROUGH TUES DRY...IN FACT...00Z GFS
LOOKS TO BE INTRODUCING A PATTERN CHANGE WITH RIDGING OVER W TX/NM...
WHICH COULD SPELL MUCH WARMER AND DRIER CONDITIONS. GUIDANCE POPS
BELOW CLIMO...AND WILL KEEP REST OF EXTENDED DRY...ALTHOUGH ANY S/W
RIDING OVER THE RIDGE WILL LIKELY PRODUCE SOME TSRA.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JMC
Hazardous weather outlook, Jun 9, 10:24 AM MDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1124 AM CDT THU JUN 9 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-092223-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
1124 AM CDT THU JUN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A VOLATILE WEATHER SITUATION IS BREWING ACROSS PORTIONS OF WESTERN
AND NORTH CENTRAL NEBRASKA THIS AFTERNOON AND EVENING. AREAS TO THE
SOUTH AND WEST OF THE OUTLOOK AREA...ARE DESTABILIZING QUICKLY THIS
AFTERNOON AND THUNDERSTORM DEVELOPMENT IS LIKELY OVER NORTHEASTERN
COLORADO AND NORTHWESTERN KANSAS. SOUTHWESTERLY WINDS ALOFT...WILL
CARRY ANY THUNDERSTORMS WHICH DO DEVELOP...INTO SOUTHERN AND EASTERN
PORTIONS OF THE OUTLOOK AREA THIS EVENING. ENOUGH SHEAR AND LOW LEVEL
MOISTURE EXISTS FOR SEVERE THUNDERSTORMS.

A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS SOUTH OF A LINE FROM
CHAPPELL...TO TRYON...TO WESTERVILLE. NORTH OF THIS LINE...TO A LINE
EXTENDING FROM ANTIOCH...TO ONEILL...A SLIGHT RISK OF SEVERE
THUNDERSTORMS EXISTS. LARGE HAIL IS THE MAIN THREAT IN BOTH THE
SLIGHT AND MODERATE RISK AREAS...WHILE AN ISOLATED TORNADO CANNOT BE
RULED OUT IN THE MODERATE RISK AREA.

AFTER SUNSET...THE THREAT EXISTS FOR VERY HEAVY RAIN AS THUNDERSTORMS
ORGANIZE INTO A LARGE THUNDERSTORM COMPLEX. THE BEST THREAT FOR HEAVY
RAIN EXISTS EAST OF A LINE FROM HAYES CENTER...TO SPENCER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTHEAST OF
AN OGALLALA TO VALENTINE LINE. A STATIONARY BOUNDARY LYING ACROSS
SOUTHERN NEBRASKA COMBINED WITH ABUNDANT MOISTURE OVER THE AREA WILL
SET THE STAGE FOR THUNDERSTORM DEVELOPMENT AGAIN FRIDAY AFTERNOON AND
EVENING. THE MAIN THREAT WITH THUNDERSTORMS THAT DO DEVELOP WILL BE
LARGE HAIL AND DAMAGING WINDS WITH ISOLATED TORNADOES POSSIBLE ALONG
THE FRONT.

SATURDAY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE
ENTIRE OUTLOOK AREA AS A COLD FRONT PUSHES EAST ACROSS THE AREA. THE
MAIN THREAT WITH THUNDERSTORMS THAT DO DEVELOP WILL BE LARGE HAIL AND
DAMAGING WINDS.

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY AND MONDAY AS AN UPPER
LEVEL LOW APPROACHES FROM THE WEST AND EJECTS ENERGY ACROSS THE
OUTLOOK AREA. IT IS POSSIBLE...SPOTTER ACTIVATION WILL BE NEEDED ON
SUNDAY AS WELL ACROSS THE ENTIRE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING SOUTH OF A
LINE FROM ANTIOCH...TO ONEILL...AND VERY LIKELY SOUTH OF A LINE FROM
CHAPPELL...TO TRYON...TO WESTERVILLE.
SPOTTER ACTIVATION MAY BE REQUIRED AGAIN FRIDAY AFTERNOON AND EVENING
AS WELL AS SATURDAY AND SUNDAY.

BUTTLER

In the hours before

Local storm report, Jun 9, 9:26 AM MDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1026 AM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 AM     HAIL             5 E MASON CITY          41.22N 99.20W
06/09/2005  1.25 INCH        CUSTER             NE   PUBLIC

            QUARTER TO HALF DOLLAR SIZE HAIL.

&&

HANNON
Local storm report, Jun 9, 9:55 AM MDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1055 AM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 AM     HAIL             WNW BERWYN              41.35N 99.50W
06/09/2005  1.00 INCH        CUSTER             NE   PUBLIC

&&

MBYRD
Local storm report, Jun 9, 9:57 AM MDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1057 AM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 AM     HAIL             BROKEN BOW              41.41N 99.64W
06/09/2005  1.75 INCH        CUSTER             NE   LAW ENFORCEMENT

&&

MBYRD
Local storm report, Jun 9, 10:29 AM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1129 AM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     HAIL             6 SW SARGENT            41.58N 99.45W
06/09/2005  0.75 INCH        CUSTER             NE   TRAINED SPOTTER

&&

MBYRD

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 9:34 AM MDTSevere Thunderstorm WarningLBFCuster41 min
Jun 9, 10:14 AM MDTSevere Thunderstorm WarningLBFGarden61 min
Jun 9, 10:14 AM MDTSevere Thunderstorm WarningLBFCuster, Loup27 min
Jun 9, 11:58 AM MDTSevere Thunderstorm WarningLBFGrant37 min
Jun 9, 12:15 PM MDTSevere Thunderstorm WarningLBFCherry, Hooker45 min
Jun 9, 12:59 PM MDTSevere Thunderstorm WarningLBFCherry47 min
Jun 9, 1:34 PM MDTSevere Thunderstorm WarningLBFCherry41 min
Jun 9, 2:19 PM MDTSevere Thunderstorm WarningLBFFrontier41 min
Jun 9, 2:33 PM MDTSevere Thunderstorm WarningLBFCherry31 min
Jun 9, 2:38 PM MDTTornado WarningLBFFrontier39 min
Jun 9, 2:50 PM MDTSevere Thunderstorm WarningLBFBrown27 min
Jun 9, 3:24 PM MDTSevere Thunderstorm WarningLBFBrown, Keya Paha25 min
Jun 9, 3:45 PM MDTSevere Thunderstorm WarningLBFBlaine30 min
Jun 9, 4:17 PM MDTSevere Thunderstorm WarningLBFBlaine28 min
Jun 9, 4:23 PM MDTSevere Thunderstorm WarningLBFCuster30 min
Jun 9, 4:50 PM MDTSevere Thunderstorm WarningLBFBlaine25 min
Jun 9, 5:05 PM MDTSevere Thunderstorm WarningLBFLoup25 min
Jun 9, 5:10 PM MDTSevere Thunderstorm WarningLBFChase52 min
Jun 9, 5:15 PM MDTSevere Thunderstorm WarningLBFBlaine30 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.